Montana, 2015Flooding in Montana, March 12 to 15, 2015
March 12 to 15, 2015 · NWS GGW · 2 events in 2 counties and zones
The first major warm-up of the season earlier this month was enough to begin breaking up the ice and start the creeks running, which impacted a some of the smaller drainage basins across northeast Montana through mid-month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first major warm-up of the season earlier this month was enough to begin breaking up the ice and start the creeks running, which impacted a some of the smaller drainage basins across northeast Montana through mid-month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 12, 2:25 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 12, 2:25 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
325 PM MDT THU MAR 12 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
IN THE WAKE OF A WEAK SHORT-WAVE UPPER-LEVEL TROUGH WHICH PASSED
OVER NORTHEAST MONTANA EARLIER TODAY...FAIR WEATHER CUMULUS CLOUDS
HAVE DEVELOPED EAST OF THE CONTINENTAL DIVIDE AND SPREAD EASTWARD
OVER PORTIONS OF NORTHEAST MONTANA AMID BREEZY TO GUSTY NORTHWEST
WINDS. WITH SUCH A DRY SURFACE LAYER...DO NOT EXPECT THIS TO
AMOUNT TO ANYTHING MORE THAN SOME ISOLATED VIRGA SHOWERS AS THIS
CONVECTION IS SHOWING UP ON THE HRRR MODEL PRECIP OUTPUT.
FRIDAY AND SATURDAY WILL SEE A STRONG RIDGE OF HIGH PRESSURE
BUILDING OVER THE REGION FROM THE SOUTHWEST...LEADING TO DRY AND
MUCH WARMER CONDITIONS FOR THIS TIME OF YEAR. IN FACT...MOST OF
NORTHEAST MONTANA COULD SEE RECORD HIGH TEMPERATURES ON SATURDAY
UNDER THIS RIDGE. LATER ON SATURDAY...CLOUDS WILL INCREASE FROM
THE WEST IN ADVANCE OF THE NEXT STORM SYSTEM WHICH COULD BE QUITE
ACTIVE WITH ACCUMULATING PRECIP AND MUCH COLDER TEMPERATURES
THROUGH THE LATER PART OF THE WEEKEND. BMICKELSON
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS HAVE HONED IN A BIT MORE WITH THE SUNDAY NIGHT/MONDAY
SYSTEM. THE 12Z ECMWF SEEMS TO BE A LITTLE MORE REALISTIC AS IT
HAS BEEN MORE CONSISTENT. THE GFS HIT THE CENTRAL AND SOUTHERN
ZONES WELL WITH QPF AND WAS A COLDER SOLUTION AS WELL. WILL
CONTINUE TO WATCH THIS AND GET A STRONGER WORD OUT BY FRIDAY AS
THIS WILL BE A MAJOR PATTERN CHANGE. AN ISOLATED ACCUMULATION OF
SNOW CAN BE EXPECTED MAINLY SW PHILLIPS AS IT MAY BE ELEVATION
DEPENDENT.
OTHERWISE...GOING FORECAST WAS IN GOOD SHAPE. TFJ
PREVIOUS DISCUSSION...
THE UPPER RIDGE MOVES TO THE EAST SATURDAY NIGHT. THE MODELS
BRING AN UPPER TROUGH ACROSS THE CANADIAN PRAIRIES AND MONTANA
SUNDAY AND SUNDAY NIGHT. THIS WILL BRING A COLD FRONT ACROSS THE
FORECAST AREA WHICH THE ECMWF TIMES IT FOR SUNDAY DURING THE DAY
AND THE GFS HAS IT MOVING THROUGH SUNDAY NIGHT. THIS TIMING
DIFFERENCE WILL HAVE AN IMPACT ON SUNDAYS HIGHS. WILL SPLIT
BETWEEN THE TWO MODELS FOR NOW. ENOUGH MOISTURE IS EXPECTED WITH
THE FRONT FOR A CHANCE OF RAIN SHOWERS THAT COULD TURN INTO SNOW
SHOWERS AS TEMPERATURES COOL BEHIND THE FRONT SUNDAY NIGHT AND
MONDAY. TEMPERATURES WILL BE MUCH COOLER BEHIND THE FRONT ON
MONDAY.
SHORTWAVE RIDGE WILL BRING DRY WEATHER ON TUESDAY. MODELS DIFFER
ON A TIMING OF A SHORTWAVE TROUGH FOR THE MIDDLE OF NEXT WEEK WITH
THE GFS CURRENTLY FASTER THAN THE ECMWF. WILL BROADBRUSH A SLIGHT
CHANCE OF RAIN AND SNOW SHOWERS. FORRESTER
&&
.AVIATION...
FLIGHT CONDITION: VFR.
CLOUDS: FEW CUMULUS CLOUDS THAT WILL DISSIPATE WITH SUNSET THIS
EVENING.
WINDS: THE NORTHWEST WIND WILL DIMINISH TO 5 TO 10 KNOTS TONIGHT
AND REMAIN LIGHT FRIDAY. TFJ
&&
.HYDROLOGY...
BIG MUDDY CREEK HAS CONTINUED TO RISE SINCE EARLY THIS WEEK AS
RECENT SNOW MELT AND GROUND THAW HAS RELEASED THE SPRING SURFACE
FLOW. EARLY THIS AFTERNOON...STAFF FROM THE GLASGOW NWS OFFICE
MEASURED THE CREEK LEVEL NEAR ANTELOPE AT 11.57 FEET. FLOOD STAGE
IS 12.0 FEET. SOME ADDITIONAL RISE IS STILL POSSIBLE LEADING INTO
THIS WEEKEND. NOT SURE WHERE THE CREEK WILL CREST AT THIS POINT. A
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THIS
AREA.
SNOW MELT HAS ALSO BROUGHT RISING WATER TO FRENCHMAN CREEK AND
POPLAR RIVER. FLOODING IS NOT EXPECTED AT THIS TIME.
ICE IS IN THE PROCESS OF BREAKING UP ON THE YELLOWSTONE RIVER
BETWEEN TERRY AND GLENDIVE. A SMALL ICE JAM HAS BEEN REPORTED IN A
BEND OF THE YELLOWSTONE RIVER IN GLENDIVE WITH NO SIGNIFICANT
RISES AS OF EARLY THURSDAY AFTERNOON. WILL CONTINUE TO MONITOR THE
RIVER FOR POSSIBLE FUTURE ICE JAMS AND RESULTANT FLOODING.
FORRESTER/BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR SHERIDAN.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 12, 1:57 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT THU MAR 12 2015
MTZ016-017-020>027-060-131200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
257 PM MDT THU MAR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL DROP THOUGH THE AREA LATE SUNDAY THEN PACIFIC
MOISTURE WILL MOVE INTO THE AREA SUNDAY NIGHT. RAIN IS EXPECTED
TO CHANGE TO SNOW BY MONDAY FROM NORTH TO SOUTH WITH POSSIBLE
ACCUMULATIONS. STAY TUNED TO LATER FORECASTS AND POSSIBLE
STATEMENTS WITH THIS UPCOMING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-059-061-062-131200-
DANIELS-SHERIDAN-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
257 PM MDT THU MAR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABOVE NORMAL TEMPERATURES IN RECENT DAYS HAVE LED TO INCREASING
SNOW MELT AND THUS RISING WATER LEVELS OF SEVERAL CREEKS AND
STREAMS ACROSS THE AREA. WIDESPREAD FLOODING IS NOT ANTICIPATED
BUT A FLOOD WATCH IS IN EFFECT FOR THE BIG MUDDY CREEK IN SHERIDAN
COUNTY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL DROP THOUGH THE AREA LATE SUNDAY THEN PACIFIC
MOISTURE WILL MOVE INTO THE AREA SUNDAY NIGHT. RAIN IS EXPECTED
TO CHANGE TO SNOW BY MONDAY FROM NORTH TO SOUTH WITH POSSIBLE
ACCUMULATIONS. STAY TUNED TO LATER FORECASTS AND POSSIBLE
STATEMENTS WITH THIS UPCOMING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Sheridan
- When
- March 12, 5:37 PM MST to March 13, 9:58 AM MST
- Where
- Sheridan County, 2.62 mi NW of Antelope to 1.64 mi WNW of Antelope
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.709, -104.487
A warmer-than-normal start to the month of March allowed area creeks and drainages to freely run as the snowpack quickly melted. As the Mid Muddy Creek flowed southward through Sheridan County, the rate of snowmelt became too much for the creek channel to handle. It rose above the flood stage of 12 feet early in the evening of March 12th, crested at 14.09 feet on the morning of March 13th, as fell back down below flood stage later in the morning of March 12th.
Flood, Roosevelt
- When
- March 13, 9:57 PM MST to March 15, 2:19 AM MST
- Where
- Roosevelt County, 0.22 mi E of Poplar Arpt to 0.6 mi WNW of Poplar Arpt
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 48.120, -105.175
A warmer-than-normal start to the month of March allowed the ice on the Poplar River to break up. The ice breaks jammed up and began to flood the Poplar River near the town of Poplar. The river rose above the flood stage of 15.5 feet during the afternoon of March 13th, crested at 16.35 feet later in the early morning of March 14th, and fell back down below flood stage in the early morning of March 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Alaska, March 12 to 13, 20152 deaths · 1 event
- Debris Flow and Flood in West Virginia, March 12 to 13, 2015$1.3 million · 2 events
- Flash Flooding in Louisiana, March 12, 2015$210,000 · 8 events
- Wildfire in Kansas, March 12, 2015$50,000 · 1 event
- High Surf in Hawaii, March 12 to 15, 201513 events
- Dense Fog in Kentucky, March 12, 20157 events
- Flash Flooding in Georgia, March 12, 20152 events
- Flash Flood in Texas, March 12, 2015$2,000 · 1 event
- Flash Flood in Arkansas, March 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563069, 563075.